It is currently Tue Aug 22, 2017 10:52 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 3 posts ] 
Author Message
PostPosted: Sun Mar 09, 2014 12:50 am 
Offline
Average Poster
Average Poster

Joined: Mon Dec 30, 2013 3:07 am
Posts: 4
I had been on 2-4mg of sub daily for 8 months. I needed a major surgery and my Sub doc put me on Norco for 7 days prior to my surgery. Everything has gone well and I have Perc 7.5 for post op Pain. I have enough for about 2 weeks. I didn't know anything about Sub when prescribed it. To make long story short I had chronic back problems, was seeing PM do who had me on 6 10mg Norcos a day for about 6 months. I knew there would be WDs so when my last epidural procedure worked and I said I wanted to get off the pain meds but was afraid of the WDs he put me on Sub. He started me at 16mg. Once I was in it I researched it and realized I was in for more problems than if I had just tapered or CTd from the Norcos.

So the question I have is now that I have had the surgery and am recovering w only about 2 weeks of opiate medication, which will mean 3 weeks off Sub completely (and had tapered to 2mg) should I be ok to NOT take the Sub again? I expect I may have some WDs still as I'm sure I don't get out of this without some penalty but I really hope to not touch the Sub again. Or if I do would you recommend I only take like a .5mg dose (have the strips to cut up) for a few days?

Any advice would be welcome. I am not saying anything negative about Sub as I know it has helped a lot of people. I just don't think I was prescribed it appropriately and for the right reasons. I was physically dependent on opiates but not abusing them. I really don't want back on the Sub or anything else so hopefully someone can give me some advice.

Hope this made sense as I am still a little loopy from the pain meds. Is only 2 days post op.

Many thanks to anyone who helps!


Top
 Profile  
 
PostPosted: Sun Mar 09, 2014 2:53 pm 
Offline
Moderator
Moderator
User avatar

Joined: Thu Feb 23, 2012 4:42 am
Posts: 4138
Your doctor sounds like he originally dosed you at an addiction amount instead of a pain relieving dose. 16mg was way too much for you. It's even a lot for a lot of addicts. But you say you've been down around 2-4mg for 8 months.

Now, you don't have to believe horror stories that you read about coming off sub; that's not necessarily the case for you. Addicts have a lot of trouble coming off any opiate, but that's mostly because we have a psychological need as well as a dependence. However, there are many recovering addicts who can taper their sub use down to very small amounts and then step off with very few symptoms.

In your case, with a total of 3 weeks off sub, and if you are not addicted to opiates, but merely dependent on them, I would advise you not to go back on suboxone. If your doctor could help you out by prescribing a tapering amount of norco, that would be ideal. You might also ask him for a prescription of clonidine which is a very helpful medication during withdrawal.

It sounds like your doctor never gave you a chance to try to taper off short-acting opiates. This is your chance. If you find yourself have major trouble with withdrawal symptoms after you taper off your percs or norco and your doctor wants to put you back on sub, be VERY CAREFUL! Do not go back on more than .5 mg or .25 mg of sub!! If you can suck up a few days of not feeling well, do it! If you have to go back on sub, make sure it's a miniscule amount. You can then work on tapering down from that.

All the advice I'm giving you is contingent upon the assumption that you are not addicted to opiates. If you are addicted psychologically, my advice would probably be a bit different.

I hope this helps!

Amy

_________________
Done is better than perfect!


Top
 Profile  
 
PostPosted: Sun Mar 09, 2014 9:05 pm 
Offline
Average Poster
Average Poster

Joined: Mon Dec 30, 2013 3:07 am
Posts: 4
Thank you so much. That is exactly the advice I was looking for. So if I do have some unpleasant withdrawals still from the Norco and I take a small amount of Sub should I try to just take it one day then not the next, etc for say no more than a week? I have read up a lot about tapering, half life, bioavailability, etc. and it seems like in essence that at worst I am at the stage in a taper when most people jump off. I should have no more Sub in my system after 3 weeks, right? So then again worst case if there are WDs they would be from the short acting opiates?

To be completely honest I can't say at some point I didn't have some psychological dependence on them when going through all the treatment and I did like how they made me feel until I built up the tolerance. I have a family and a very high stress, high profile job so I can't miss a bunch of time being sick. I honestly have no desire for anything but to be free of these medications. At one point between. neurontin, Norco and some muscle relaxers are was a zombie. This was before I changed jobs. I have some Neurontin left and have heard that can help with some of the WDs. I am just scared to even touch Sub again given what I have read and where I have come from. Now seems like the perfect opportunity though surgery wasn't fun!

Thank you again for any additional advice you can give me in the unlikely event I have to take some Sub again.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 3 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
cron
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group